Colorado, 2011

Winter Storm and Winter Weather in Colorado, February 4 to 7, 2011

February 4 to 7, 2011 · NWS GJT · 8 events in 8 counties and zones

A prolonged moist and cold northwest flow brought heavy snowfall to many mountain areas of western Colorado and some lower elevation areas of northwest Colorado.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A prolonged moist and cold northwest flow brought heavy snowfall to many mountain areas of western Colorado and some lower elevation areas of northwest Colorado.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Feb 4, 2:41 AM MST, 11 hours 19 minutes earlier.

Area forecast discussion, Feb 4, 2:41 AM MST, 11 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
241 AM MST FRI FEB 4 2011

.SHORT TERM...TODAY THROUGH SATURDAY NIGHT

...WINTER STORM WARNING POSTED FOR THE NORTHWEST COLORADO
MOUNTAINS LATE TONIGHT THROUGH SUNDAY EVENING...

A SERIES OF SHORTWAVE TROUGHS...EMBEDDED IN MODERATELY STRONG
NORTHWEST FLOW ALOFT...WITH MOVE OVER FORECAST AREA STARTING TONIGHT
AND CONTINUING THROUGH THE WEEKEND. MOISTURE WILL GRADUALLY INCREASE
AND LOWER TODAY...THEN AFTER MIDNIGHT TONIGHT THE NORTHWEST
OROGRAPHIC FLOW WILL INCREASE TO 25-40 MPH AS THE FIRST SHORTWAVE
MOVES OVERHEAD. THE SECOND SIGNIFICANT TROUGH WILL MOVE THROUGH LATE
SATURDAY AFTERNOON THROUGH EARLY SATURDAY EVENING.

IN NAM TIME-HEIGHTS THE 700 MB TEMP STARTS AT MINUS 8 TODAY AND
LOWERS TO MINUS 12 SAT EVENING. THE BEST JET INFLUENCE SHOULD COME
EARLY SATURDAY EVENING WITH THE SECOND VORT MAX. THIS ALSO COINCIDES
WITH A GOOD TROP UNDULATION AND TROP FOLD WHICH BRING DOWN POTENTIAL
VORTICITY BELOW 500 MB. BELIEVE THE GOOD NW OROGRAPHIC FLOW...
RELATIVELY DEEP MOISTURE...FAVORABLE TEMPERATURE PROFILE SATURDAY FOR
DENDRITIC GROWTH AND DYNAMIC LIFT SHOULD BEING WARNING CRITERIA
SNOWFALL TO CO ZONE 4...13...AND 10. MEASURABLE AMOUNTS ARE EXPECTED
IN ALL THE VALLEYS OF NW AND WEST-CENTRAL CO. THUS HAVE ISSUED A
WINTER STORM WARNING FOR CO ZONE 4/10/13.

.LONG TERM...SUNDAY THROUGH THURSDAY...

PROLONGED PERIOD OF MOIST NORTHWEST FLOW WILL CONTINUE TO IMPACT THE
NORTHERN AND CENTRAL MOUNTAINS OF WESTERN COLORADO THROUGH THIS
EXTENDED FORECAST. EXPECT OROGRAPHICALLY DRIVEN SNOW TO CONTINUE EACH
DAY...WITH PASSING WAVES ENHANCING SNOWFALL RATES. SUNDAY HIGHLIGHTS
WILL LIKELY GROW AS WE MOVE INTO THE NEW WORK WEEK. FOCUSING ON A FEW
STRONGER WAVES...ONE ON SUNDAY AND ANOTHER LATE MONDAY NIGHT AND
TUESDAY. THE SECOND SYSTEM PACKING ANOTHER SHOT OF COLDER AIR AND
WILL IMPACT MORE OF THE FORECAST AREA AS IT DROPS HEIGHTS ACROSS THE
WESTERN U.S. THIS WILL SEND OF SHOT OF PRECIP INTO EASTERN UTAH AND
MOST OF WESTERN COLORADO...WITH SNOW POSSIBLE FOR THE LOWER VALLEYS
AS IT DRIVES SOUTH. ASSOCIATED SFC FRONT WILL SEND IN ANOTHER SURGE
OF ARCTIC AIR...ALTHOUGH NOT NEARLY AS COLD AS THE LAST SYSTEM THAT
MOVED THROUGH. THIS COLD AIRMASS MODIFIES QUICKLY AS HEIGHTS REBOUND
BY THURSDAY...SENDING FOCUS OF PRECIP BACK TO OUR NORTHERN AND
CENTRAL MOUNTAINS AS WEAK WAVES CONTINUE TO PASS THROUGH.

&&

.AVIATION...
VFR CONDITIONS ANTICIPATED TODAY...WITH INCREASING CLOUD COVER
TONIGHT AS MOIST NORTHWEST FLOW ALOFT SETS UP OVER THE REGION. THIS
WILL BRING PERIODS OF SNOW TO THE NORTHERN AND CENTRAL MOUNTAINS OF
WESTERN COLORADO STARTING AFTER 06Z TONIGHT AND PERSISTING INTO EARLY
NEXT WEEK. EXPECT FREQUENT IFR AND MVFR CIGS EAST OF A LINE FROM KCAG
TO KRIL TO KGUC WITH VSBYS ALSO RESTRICTED IN HEAVIER SNOW SHOWERS.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...

CO...WINTER STORM WARNING LATE TONIGHT THROUGH SUNDAY EVENING
      FOR ZONES 4/10/13.
UT...NONE.

&&

SHORT TERM...CJC
LONG TERM....JDC
AVIATION.....JDC
Hazardous weather outlook, Feb 4, 2:40 AM MST, 11 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
240 AM MST FRI FEB 4 2011

COZ001>014-017>023-UTZ022>025-027>029-051030-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
240 AM MST FRI FEB 4 2011

...WINTER STORM WARNING FOR THE NORTHERN AND CENTRAL MOUNTAINS OF
WESTERN COLORADO FROM LATE TONIGHT THROUGH SUNDAY EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

...WINTER STORM WARNING ISSUED FOR THE COLORADO NORTHWEST AND
PORTIONS OF THE WEST-CENTRAL MOUNTAINS FROM MIDNIGHT TONIGHT
THROUGH MIDNIGHT MONDAY.

.DAY ONE...TODAY AND TONIGHT

SIGNIFICANT SNOWFALL WILL BEGIN AFTER MIDNIGHT OVER THE NORTHWEST
COLORADO MOUNTAINS AND WEST-CENTRAL MOUNTAIN. A FOOT OR MORE SNOW IS
EXPECTED OVER RABBIT EARS AND VAIL PASSES. STEADY SNOWFALL WILL
CONTINUE THROUGH SUNDAY NIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

MOIST NORTHWEST FLOW WILL CONTINUE TO BRING PERIODS OF SNOW TO
THE NORTHERN AND CENTRAL MOUNTAINS OF WESTERN COLORADO THROUGH
THURSDAY. A STRONGER STORM PUSHES THROUGH THE REGION ON
TUESDAY...SENDING ANOTHER SURGE OF COLDER AIR AND SNOW INTO THE
VALLEYS OF WESTERN COLORADO AND EASTERN UTAH. VISIT THE GRAND
JUNCTION WEATHER SERVICE WEB SITE AT WEATHER.GOV/GJT FOR
ADDITIONAL INFORMATION REGARDING THIS INCLEMENT WEATHER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT.

TGJT

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 winter storm, 2 winter weather. Local standard time, as filed.

Winter Storm, Gore and Elk Mountains/Central Mountain Valleys

When
February 4, 2:00 PM MST to February 7, 6:00 AM MST
Where
Gore and Elk Mountains/Central Mountain Valleys forecast zone
Reported by
Trained Spotter
Coordinates
39.481, -107.172 (the zone’s center; the record gives no point)

Snowfall accumulations of 10 to 24 inches were measured across the area. Locally heavier amounts included 30 inches at Vail Ski Area. Wind gusts to 35 mph caused localized blowing and drifting snow.

Winter Storm, Northwestern San Juan Mountains

When
February 4, 8:00 PM MST to February 6, 3:00 AM MST
Where
Northwestern San Juan Mountains forecast zone
Reported by
Department of Highways
Coordinates
38.210, -107.755 (the zone’s center; the record gives no point)

Snowfall accumulations of 10 to 20 inches were measured across the area. Wind gusts of 30 to 60 mph produced areas of blowing and drifting snow.

Winter Storm, Elkhead and Park Mountains

When
February 4, 9:00 PM MST to February 7, 8:00 AM MST
Where
Elkhead and Park Mountains forecast zone
Reported by
Trained Spotter
Coordinates
40.552, -107.599 (the zone’s center; the record gives no point)

Snowfall accumulations of 18 to 27 inches were measured across the area. Wind gusts up to 30 mph produced localized blowing and drifting snow.

Winter Storm, Flattop Mountains

When
February 4, 11:00 PM MST to February 7, 8:00 AM MST
Where
Flattop Mountains forecast zone
Reported by
Mesonet
Coordinates
40.062, -107.603 (the zone’s center; the record gives no point)

Snowfall accumulations of 12 to 30 inches were measured across the area. wind gusts to 30 mph caused local blowing and drifting snow.

Winter Storm, Central Yampa River Basin

When
February 5, 12:00 AM MST to February 6, 11:00 PM MST
Where
Central Yampa River Basin forecast zone
Reported by
COOP Observer
Coordinates
40.361, -107.805 (the zone’s center; the record gives no point)

Snowfall accumulations of 6 to 11 inches were measured across the area. Wind gusts up to 30 mph produced localized blowing and drifting snow.

Winter Storm, Upper Yampa River Basin

When
February 5, 12:00 AM MST to February 7, 12:00 AM MST
Where
Upper Yampa River Basin forecast zone
Reported by
Trained Spotter
Coordinates
40.485, -106.991 (the zone’s center; the record gives no point)

Snowfall accumulations of 13 to 16 inches were measured across the area. Wind gusts to 30 mph produced localized blowing and drifting snow.

Winter Weather, Grand and Battlement Mesas

When
February 5, 5:00 AM MST to February 6, 2:00 AM MST
Where
Grand and Battlement Mesas forecast zone
Reported by
Trained Spotter
Coordinates
39.159, -108.078 (the zone’s center; the record gives no point)

Snowfall accumulations of 5 to 12 inches were measured across the area. Wind gusts to 30 mph produced localized blowing and drifting snow.

Winter Weather, West Elk and Sawatch Mountains

When
February 5, 10:00 PM MST to February 7, 1:00 AM MST
Where
West Elk and Sawatch Mountains forecast zone
Reported by
Department of Highways
Coordinates
38.643, -107.721 (the zone’s center; the record gives no point)

Snowfall accumulations of 6 to 12 inches were measured across the area. Locally heavier amounts included 18 inches at Schofield Pass and 16 inches at Irwin Lodge. Wind gusts to 30 mph produced localized blowing and drifting snow.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2011Every state in 2011This day in weather historyWarnings in Colorado, February 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 323774, 323779, 323771, 323773, 323776, 323777, 323778, 323780.